Nebraska, 2025

Hail in Nebraska, June 26, 2025

June 26, 2025 · NWS OAX · 1 event in 1 county or zone

On the evening of June 26th, 2025, scattered thunderstorms developed across extreme southeast Nebraska, fueled by a lingering surface front. While bulk shear values of 20-30 knots generally prevented storms from staying organized, one particular storm just north of the Nebraska-Kansas border managed to persist.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On the evening of June 26th, 2025, scattered thunderstorms developed across extreme southeast Nebraska, fueled by a lingering surface front. While bulk shear values of 20-30 knots generally prevented storms from staying organized, one particular storm just north of the Nebraska-Kansas border managed to persist. This storm briefly produced hail estimated up to 1 inch in diameter near Du Bois, Nebraska. The thunderstorms gradually moved southward and weakened throughout the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 26, 5:34 PM CST, 16 minutes earlier. Its key messages:

  • Scattered strong to severe storms are possible this evening across southeast Nebraska and southwest Iowa.
  • Temperatures will begin to climb again, into the low to mid 90s across the area, by Saturday and continuing through the weekend. Heat indices up to 100-105 are possible.
  • Storms return to the northern portions of the area by Saturday evening, a few of which could be severe.
Area forecast discussion, Jun 26, 5:34 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
634 PM CDT Thu Jun 26 2025

.KEY MESSAGES...

- Scattered strong to severe storms are possible this evening
  across southeast Nebraska and southwest Iowa.

- Temperatures will begin to climb again, into the low to mid
  90s across the area, by Saturday and continuing through the
  weekend. Heat indices up to 100-105 are possible.

- Storms return to the northern portions of the area by
  Saturday evening, a few of which could be severe.

&&

.DISCUSSION...
Issued at 212 PM CDT Thu Jun 26 2025

Today

Showers and thunderstorms waned briefly this morning as the stronger
forcing shifted off to our northeast. Temperatures have ramped up
into the mid 80s this afternoon, with dew points pushing into the
70s, bolstering instability once more. Storms fired in the vicinity
of the boundary draped from Beatrice to Mapleton, IA early this
afternoon. Shear vectors look to be marginal, at 20-30kts, likely
not sustaining strong updrafts for hail production. However, we
could see a few strong to severe wind gusts reach the surface this
afternoon and evening. While these showers and storms could produce
isolated heavy rainfall amounts, with PWATs up to 2", the CAMs
indicate these storms should be fairly progressive, mitigating some
of the flooding potential. Additionally, the heaviest rain this
evening will likely fall over southeast Nebraska and into southwest
Iowa, missing the area that received 1"-4" of rain yesterday.

Storms are expected to clear the forecast area by 10 PM this
evening, with quiet conditions prevailing through the overnight
hours. Light winds and abundant moisture across the region could
lead to the development of some patchy fog over northeast Nebraska
into western Iowa late tonight into early Friday morning.

Friday through Sunday...

Zonal flow will overspread the forecast area through the day Friday,
as southerly winds draw warm moist air back into the region. Highs
on Friday will top out in the upper 80s and low 90s. A shortwave
rippling along the NE/SD border could kick off some storms Friday
afternoon/evening, with the best chance at rain being over northeast
Nebraska.

Dry conditions return Friday night into Saturday with highs pushing
into the 90s, although it will feel more like 100-105 in the shade
with dewpoints pushing into the low 70s. The warm moist conditions
indicate the potential for a well-juiced atmosphere with 2000-3000+
J/kg of CAPE. Luckily, no forcing mechanisms arrive to set off
storms until late Saturday night when a surface trough drifts into
northeast Nebraska. Should these storms develop, they will likely be
offset from the greatest instability, and shear once again looks to
be lacking. That being said, these parameters still appear
sufficient to support at least a Slight Risk for strong to severe
storms creeping into Northeast Nebraska overnight.

Spotty precipitation could linger into Sunday morning, with renewed
storm chances developing along a frontal boundary Sunday afternoon
and evening. Temperatures remain warm through the weekend, with
highs in the 90s again Sunday and heat indices approaching 100.

Monday and Beyond...

High pressure developing over the southern CONUS should help us dry
out a bit more into early next week, however the occasional ridge
running shortwave could bring us spotty precip throughout the coming
week. Temperatures are expected to remain seasonal with highs in the
mid to upper 80s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 634 PM CDT Thu Jun 26 2025

VFR conditions this evening as storms are staying off to the
east. Clearing skies and calming winds will set up a good
environment for fog or haze development. Models are really
highlighting northeast Nebraska for the greatest potential (80%)
for fog overnight tonight. There is some uncertainty in how far
south the fog bank will extend, so expect an 80% chance for fog
at KOFK, and 60% chance at KOMA. Fog shouldn't get as far south
as KLNK, but this site could see some haze develop (with a 20%
chance for fog). Light and variable winds overnight will
become predominantly southeasterly Friday morning and increase
as fog is clearing around 14-15Z. Expect mostly clear skies
through the remainder of the TAF period

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...KG
AVIATION...McCoy
Hazardous weather outlook, Jun 26, 1:29 PM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
229 PM CDT Thu Jun 26 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-270930-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
229 PM CDT Thu Jun 26 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Heavy rainfall overnight has lead to rapid rises on area streams,
with some flooding being observed. Larger rivers such as the
Platte, Elkhorn, and Missouri could see water levels rise to near
flood stage in the coming days. Flash flooding will also remain a
concern today in areas where showers and thunderstorms continue.
Finally, there is a chance of locally strong wind gusts of 50 to
60 mph with thunderstorms developing this afternoon into evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

We could see another round of strong to severe storms Saturday
night through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, but wind and rainfall
reports are appreciated.

In the hours before

Local storm report, Jun 26, 2:03 PM CST, 3 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
303 PM CDT Thu Jun 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     Tstm Wnd Gst     6 NE Emerson            41.08N 95.33W
06/26/2025  M53 MPH          Montgomery         IA   Public

            Measured by public mesonet station.

&&

DMP

The radar

The Topeka radar (KTWX), 119 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pawnee

When
June 26, 5:50 PM CST
Where
Pawnee County, 2.33 mi NNW of Du Bois
Measured
1 in hail
Reported by
Public
Coordinates
40.060, -96.070

Public report of hail estimated up to 1 inch in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264197.